Browse

You are looking at 1 - 2 of 2 items for :

  • Thyroidectomy x
  • Hyperthyroidism x
  • Potassium iodide x
  • All content x
Clear All
Open access

Tomomi Nakao, Ken Takeshima, Hiroyuki Ariyasu, Chiaki Kurimoto, Shinsuke Uraki, Shuhei Morita, Yasushi Furukawa, Hiroshi Iwakura, and Takashi Akamizu

Summary

Thyroid storm (TS) is a life-threatening condition that may suffer thyrotoxic patients. Therapeutic plasma exchange (TPE) is a rescue approach for TS with acute hepatic failure, but it should be initiated with careful considerations. We present a 55-year-old male patient with untreated Graves’ disease who developed TS. Severe hyperthyroidism and refractory atrial fibrillation with congestive heart failure aggregated to multiple organ failure. The patient was recovered by intensive multimodal therapy, but we had difficulty in introducing TPE treatment considering the risk of exacerbation of congestive heart failure due to plasma volume overload. In addition, serum total bilirubin level was not elevated in the early phase to the level of indication for TPE. The clinical course of this patient instructed delayed elevation of bilirubin until the level of indication for TPE in some patients and also demonstrated the risk of exacerbation of congestive heart failure by TPE.

Learning points:

  • Our patient with thyroid storm could be diagnosed and treated promptly using Japan Thyroid Association guidelines for thyroid storm.
  • Delayed elevation of serum bilirubin levels could make the decision of introducing therapeutic plasma exchange difficult in cases of thyroid storm with acute hepatic failure.
  • The risk of worsening congestive heart failure should be considered carefully when performing therapeutic plasma exchange.
Open access

Colin L Knight, Shamil D Cooray, Jaideep Kulkarni, Michael Borschmann, and Mark Kotowicz

A 51 year old man presented with sepsis in the setting of thioamide-induced agranulocytosis. Empiric broad-spectrum antibiotics was followed by directed narrow-spectrum antibiotics, and his neutrophil count recovered with support from granulocyte-colony stimulating factor (G-CSF) analogue transfusions. After a brief period of multi-modal therapy for nine days including potassium iodide (Lugol’s iodine), cholestyramine, propanolol and lithium to temper his persisting hyperthyroidism, a total thyroidectomy was performed while thyroid hormone levels remained at thyrotoxic levels. Postoperative recovery was uncomplicated and he was discharged home on thyroxine. There is limited available evidence to guide treatment in this unique cohort of patients who require prompt management to avert impending clinical deterioration. This case report summarises the successful emergent control of thyrotoxicosis in the setting of thioamide-induced agranulocytosis complicated by sepsis, and demonstrates the safe use of multi-modal pharmacological therapies in preparation for total thyroidectomy.

Learning points:

  • Thioamide-induced agranulocytosis is an uncommon but potentially life-threatening complication of which all prescribers and patients need to be aware.
  • A multi-modal preoperative pharmacological approach can be successful, even when thioamides are contraindicated, when needing to prepare a thyrotoxic patient for semi-urgent total thyroidectomy.
  • There is not enough evidence to confidently predict the safe timing when considering total thyroidectomy in this patient cohort, and therefore it should be undertaken when attempts have first been made to safely reduce thyroid hormone levels.
  • Thyroid storm is frequently cited as a potentially severe complication of thyroid surgery undertaken in thyrotoxic patients, although the evidence does not demonstrate this as a common occurrence.